Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Flagstaff, AZ

August 6, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 6, 2004, 7:21 PM MST for Yavapai County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 7:21 PM MST (02:21 UTC)
Expired
Aug 6, 2004, 7:45 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 99 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 070221
SVRFGZ
AZC025-070245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
720 PM MST FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 745 PM MST

* AT 713 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES WEST OF
  JEROME...OR ABOUT 8 MILES NORTH OF PRESCOTT VALLEY...AND MOVING
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF JEROME BY 745 PM MST

LARGE HAIL AND INTENSE RAIN ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. LOCAL FLOODING IS 
ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3480 11241 3462 11237 3464 11205 3486 11209

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:40 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
240 PM MST FRI AUG 06 2004

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
EVENING BEFORE CLEARING OVERNIGHT. SLIGHTLY DRIER WESTERLY FLOW
ALOFT WILL BEGIN ON SATURDAY AND SUNDAY. THIS WILL DIMINISH THE
AMOUNT OF SHOWER ACTIVITY ACROSS THE AREA INTO EARLY NEXT WEEK.
TEMPERATURES WILL REMAIN AROUND NORMAL.

&&

.DISCUSSION...CONVERGENT BOUNDARY THAT PRODUCED EARLY MORNING
CONVECTION OVER THE DESERTS TODAY IS NOW PUSHING NORTHEAST THROUGH
CENTRAL ARIZONA. AIRMASS BEHIND THIS CONVECTIVE AREA IS RAIN-SOAKED
AND STABLE...WHILE THE AIR EVEN FARTHER BEHIND SOUTH OF TUCSON IS
STARTING TO CONVECT FOR THE EVENING. MUCH OF OUR AREA WILL BE
AFFECTED BY THE CURRENT CONVECTIVE OUTBREAK THROUGH THE EVENING
WITH CLEARING OVERNIGHT. MODELS THEN SHOW THE MID LEVEL HIGH
SHIFTING WESTWARD OVER THE WEEKEND WITH DRIER WESTERLIES TAKING OVER
FROM THE RIM NORTHWARD. CENTRAL AND SOUTHERN AREAS DO NOT DRY OUT
AS MUCH AS MOISTURE RE-CIRCULATES THROUGH THE RIDGE. THE FLY IN THE
OINTMENT SO TO SPEAK IS THE POSSIBILITY THAT ANOTHER MCS MAY FORM
AROUND TUCSON TONIGHT...SENDING EVEN MORE BOUNDARY LAYER MOISTURE
NORTHWARD. WILL FOLLOW THE MODEL TRENDS OF DRYING...BUT WILL STILL
STAY ABOVE MODEL POPS AS WE THINK MOISTURE WILL CONTINUE TO MOVE
NORTH VIA MCS OUTFLOWS AND RE-CIRCULATION THROUGH THE RIDGE. AIRMASS
STAYS IN LOW-GRADE MODE THROUGH TUESDAY OR WEDNESDAY...BEFORE THE
RIDGE MOVES BACK EAST DAYS SIX AND SEVEN. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 6, 9:30 AM MST, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 6 2004

AZZ004>018-037>040-071400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE VALUES HAVE INCREASED ACROSS THE REGION TODAY COMPARED TO
THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE ALREADY FORMING
SOUTH OF THE MOGOLLON RIM TOWARDS PHOENIX. THE CLOUD COVER THAT
INHIBITED THUNDERSTORM DEVELOPMENT THURSDAY HAS DECREASED THIS
MORNING ALLOWING FOR STRONGER HEATING. THE COMBINATION OF WARMER
MORNING TEMPERATURES AND MORE MOISTURE WILL LEAD TO AN ACTIVE DAY
TODAY ACROSS PORTIONS OF NORTHERN AND CENTRAL ARIZONA.

THE MOST FAVORABLE AREA FOR STRONG THUNDERSTORM DEVELOPMENT WILL BE
ROUGHLY ACROSS EASTERN YAVAPAI COUNTY...NORTHERN GILA COUNTY...THE
MOGOLLON RIM....AND PORTIONS OF THE WESTERN LITTLE COLORADO RIVER
VALLEY AND THE PAINTED DESERT. THESE AREAS WILL HAVE THE MOST
FREQUENT THUNDERSTORMS TODAY AND HAVE THE BEST CHANCE FOR ISOLATED
STRONGER STORMS CONTAINING HEAVY RAIN...AND HAIL UP TO AN INCH IN
DIAMETER.

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE REMAINDER
OF THE REGION AS WELL TODAY...BUT WILL NOT BE AS WIDESPREAD OR AS
STRONG.

STORM MOVEMENT WILL BE FROM THE SOUTHWEST TO THE NORTHEAST TODAY
AROUND 15 MPH. THIS WILL DECREASE THE CHANCE FOR FLOODING AND DUE TO
THE LACK OF RAINFALL RECENTLY...THE CHANCES FOR FLOODING REMAIN LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SLIGHTLY DRIER AIR WILL MOVE ACROSS THE REGION OVER THE WEEKEND AND
INTO EARLY NEXT WEEK. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP EACH DAY...MAINLY OVER HIGHER TERRAIN. THE CHANCES FOR
WIDESPREAD HEAVY RAIN DURING THIS PERIOD ARE LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 6, 7:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
712 PM MST FRI AUG 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      N ROSE WELL             35.75N 112.87W
08/06/2004                   COCONINO           AZ   PUBLIC

            2 1/2 TON TRUCK AND TRUCK WITH TRAILER WASHED AWAY.

&&

DF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:26 PM MSTFlash Flood WarningFGZCoconino, Yavapai44 days
Aug 6, 8:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 7, 1:04 PM MSTSevere Thunderstorm WarningFGZYavapai26 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.